Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 83, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2003, 4:09 PM MDT for Greeley County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2003, 4:09 PM MDT (22:09 UTC)
- Expired
- Jun 1, 2003, 5:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 12:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
801 WUUS53 KGLD 012209 SVRGLD KSC071-012300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 409 PM MDT SUN JUN 1 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 500 PM MDT * AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF HORACE...OR ABOUT 12 MILES SOUTHWEST OF TRIBUNE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. ANOTHER LOCATION IN THIS WARNING IS...TRIBUNE. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. LAT...LON 3865 10203 3827 10203 3824 10159 3847 10160 LOCKHART $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:30 PM MDT, 39 minutes earlier.
Area forecast discussion, Jun 1, 3:30 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 330 PM MDT SUN JUN 1 2003 FORECAST CHALLENGES CONTINUE TO BE SEVERE WEATHER THIS AFTERNOON AND TONIGHT FOLLOWED BY ANOTHER ROUND OF SEVERE WEATHER ON TUESDAY. A MIX OF AVN WEATHER WITH A TREND TOWARD ETA TEMPERATURES CONTINUES TO BE DOING A PRETTY GOOD JOB WITH RESPECT TO THE CURRENT WEAK SYNOPTIC PATTERN...SO I HAVE STUCK WITH THIS APPROACH. EXACT TIMING AND SPECIFICS FOR THE HIGHER PRECIPITATION CHANCES REMAINS AN EXTREMELY DIFFICULT CHALLENGE AS ALL MODELS VARY CONSIDERABLY WITH RESPECT TO THE SPECIFICS (SUCH AS EXPECTED LOCATIONS OF UPPER VERTICAL MOTION FIELDS AND THETA E/ENERGY RIDGES/MAXIMUMS). THIS AFTERNOONS AND EVENING STRONG SHORTWAVE IS SHOWING ITSELF VERY CLEARLY NOW AS IT MOVES INTO THE AREA. LOTS OF ONGOING SEVERE. AM GOING WITH CHANCE POPS IN CO TONIGHT AND LIKELY TO DEF ELSEWHERE AS SURFACE LOW...NOW DEVELOPING IN SE CO...MOVES SLOWLY BUT STEADILY EAST. LOOKS AS IF MOST...IF NOT ALL OF THE WEATHER WILL BE OUT OF AREA BY 12Z...AFTER AN ACTIVE NIGHT. MON TEMPERATURES RISE INTO UPPER 70S TO LOW 80S AS DRYING TAKES PLACES AND CLOUDS PART BETWEEN EXITING SHORTWAVE TO EAST AND LATER IN THE DAY INCREASE IN ADVANCE OF NEXT WAVE. ANOTHER ROUND OF WET ACTIVITY MON NIGHT THROUGH EARLY WED WITH SEVERAL SHORTWAVES RELATIVELY CLOSE TOGETHER. TIMING DIFFICULT SO HAVE KEPT 30 PERCENT CHANCE FOR MOST OF TIME. THEN A BRIEF BREAK FROM WED PM INTO THU WITH COOLEST NIGHT (IN 40S) THU AM. BY LATE THU CLOUDINESS INCREASES AGAIN AS ANOTHER SHORTWAVE COMES DOWN NW FLOW BRINGING THUNDERSTORMS LATE IN THE AFTERNOON AND INTO THU NIGHT. FRI SURFACE HIGH LOOKS TO MOVE IN FROM NW CLEARING SKIES AND HOLDING TEMPERATURES TO NEAR NORMAL THROUGH SAT. SUN SURFACE HIGH MOVES EAST AS RIDGE FLATTENS. LEE TROUGH BRINGS RAPID WARMING INTO THE MID TO UPPER 80S AND INCREASED MOISTURE. HAVE ADDED AFTERNOON AND EVENING THUNDERSTORMS FOR SUN. .GLD...NONE. RJC
Hazardous weather outlook, Jun 1, 10:31 AM MDT, 5 hours 38 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT SUN JUN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SHORT WAVE TROUGH IS MOVING THROUGH WESTERN COLORADO TOWARDS AN AREA OF CONVERGENCE NEAR THE SURFACE TROUGH IN EASTERN COLORADO TODAY. THESE FEATURES COMBINED WITH AN INCREASINGLY UNSTABLE ATMOSPHERE AS TEMPERATURES INCREASE THIS AFTERNOON WILL PROVIDE THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT ACROSS THE TRI-STATE REGION THIS AFTERNOON. SOME SUPERCELL STORMS ARE POSSIBLE IN THE FAVORABLE SHEAR ENVIRONMENT ACROSS EASTERN COLORADO THIS AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS AS THEY ARE EXPECTED TO MOVE SLOWLY INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA BY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON MONDAY NIGHT WITH A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH WEDNESDAY. THUNDERSTORMS ON TUESDAY HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LOCKHART
In the hours before
Local storm report, Jun 1, 2:16 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT SUN JUN 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 4 SE CHEYENNE WELLS CO TORNADO
06/01/03 CHEYENNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 1, 2:43 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT SUN JUN 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0231 PM WILD HORSE CO TORNADO
06/01/03 CHEYENNELocal storm report, Jun 1, 3:28 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT SUN JUN 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 12 E CHEYENNE WELLS CO TORNADO
06/01/03 CHEYENNE REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 1, 3:42 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SUN JUN 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM GOODLAND KS FLOOD
06/01/03 SHERMAN INTERSECTION OF 8TH AND
MAIN FLOODED. REPORTED
BY OFF-DUTY NWS EMPLOYEE.Local storm report, Jun 1, 3:43 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SUN JUN 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0237 PM GOODLAND KS WIND DAMAGE
06/01/03 SHERMAN LARGE TREE DOWN AT
BROADWAY AND 10TH.
REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 1, 3:49 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT SUN JUN 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0249 PM 14 N ARAPAHOE CO 45 MPH TSTM GUST
06/01/03 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:07 PM MDT | Tornado Warning | GLD | Sherman | 53 min |
| Jun 1, 2:26 PM MDT | Tornado Warning | GLD | Wallace | 64 min |
| Jun 1, 2:58 PM MDT | Tornado Warning | GLD | Sherman | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.